Medication Mix-Up: From Bad to WorseCommentary by Amanda Wollitz, PharmD, and Michael O'Connor, PharmD, MS
A 69-year-old man with chronic kidney disease and essential hypertension was admitted to the hospital with chest pain, headache, and accelerated hypertension. Of note, he had missed taking several days of his regular medications. Upon admission, his blood pressure was 218/126 mm Hg with a heart rate of 90 beats per minute. Physical examination revealed a patient in mild discomfort, but no distress, presence of an S4 (indicating reduced ventricular wall compliance), and otherwise normal cardiopulmonary and neurologic examination. His electrocardiograph revealed significant left ventricular hypertrophy but no acute ischemic changes. His chest radiograph demonstrated a mildly enlarged heart, but no widened mediastinum or pulmonary edema. Troponin levels were negative, and his kidney function tests were stable. After starting a nitroglycerin drip, it was decided his outpatient medications should be re-started gradually. One of his antihypertensive medications was minoxidil, and his outpatient dose of 7.5 mg per day was ordered via the electronic health record. However, midodrine 2.5 mg tablets x 3, not minoxidil 2.5 mg tablets x 3 ultimately arrived on the medical unit.
While the medication mix-up was not identified by the dispensing pharmacist, the nurse responsible for administering medications noticed that the dispensed medication differed from what had been ordered. She sought out the medical team, who quickly clarified that the intended medication was minoxidil, not midodrine. Midodrine hydrochloride is a vasopressor/antihypotensive agent used in treating orthostatic hypotension. Had this patient received midodrine in the setting of accelerated hypertension and chest pain, his condition could have worsened significantly due to this pharmacological effect.
No hay comentarios:
Publicar un comentario